Alert archive / California / Flash Flood Warnings in 1999

Flash Flood Warning 9, NWS San Diego, CA

July 11, 1999San Diego County, California

NWS San Diego, CA issued this flash flood warning at Jul 11, 1999, 7:30 PM PDT for San Diego County, California. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 1999, 7:30 PM PDT (02:30 UTC)
Expired
Jul 11, 1999, 8:30 PM PDT
In force
60 min
Issued by
NWS San Diego, CA
Area
Whole counties

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 2.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 1999-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 1999-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1987 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGX 120231
FFWSAN
CAC073-120330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
730 PM PDT SUN JUL 11 1999

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE MOUNTAINS OF SAN DIEGO COUNTY IN CALIFORNIA.
  THE DESERTS OF SAN DIEGO COUNTY IN CALIFORNIA.

* UNTIL 830 PM PDT

* AT 724 PM PDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
RAIN AT BORREGO SPRINGS...AND 5 MILES NORTHWEST OF MT LAGUNA... 
LITTLE MOVENENT WAS INDICATED.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK 
HIGHER GROUND.

TO REPORT SFEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SAN DIEGO.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 2:30 PM PDT, 5 hours earlier.

Area forecast discussion, Jul 11, 2:30 PM PDT, 5 hours before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT SUN JUL 11 1999

                          ...SYNOPSIS...

MOISTURE IN EASTERLY FLOW ALOFT WILL CONTINUE TO CAUSE SCATTERED
AFTERNOON AND EVENING SHOWERS OR THUNDERSTORMS IN THE MOUNTAINS AND
DESERTS. SOME SHOWERS COULD DRIFT OFF THE MOUNTAINS OVER THE INLAND
VALLEYS AND COASTAL AREAS. OTHERWISE...HIGH PRESSURE ALOFT WILL
KEEP THE WEATHER FAIR. CONTINUED HOT INLAND.

                         ...DISCUSSION...

MAINLY DEBRIS CLOUDS OVER MUCH OF SW SBD COUNTY AND A FEW OVER W
RIV AND SNA MOUNTAIN THIS AM. THUNDERSTORMS FORMED OVER NRN
MOUNTAINS AND SPREAD S THIS AFTERNOON. PATCHY STRATUS NEAR S COAST
THIS AM...OTHERWISE CLEAR SKIES. 12Z NKX SOUNDING REMAINS FAIRLY
UNSTABLE AND MOIST NEAR 700 MB. WEAK ELY FLOW AT MID LEVELS AND
STRONGER SSE FLOW ALOFT. WEAK OFFSHORE GRADIENTS FROM N AND WEAK
ONSHORE TO E WITH LESS THAN 3 MB SAN-IPL.

12Z MODELS ONCE AGAIN DIFFER ON DETAILS...AS USUAL. TO SOME DEGREE
OR ANOTHER...ALL MODELS INDICATE AN ELY WAVE MOVING PAST TO N THIS
AFTERNOON/EVE. THIS SHOULD HELP FOCUS CONVECTIVE ACTIVITY INTO NRN
ZONES. CANNOT RULE OUT SOME STORMS DRIFTING INTO THE INLAND EMPIRE
THIS AFTERNOON AND OTHER INLAND VALLEYS MON/TUE AFTERNOON. STILL
PLENTY OF PRECIPITABLE WATER AND SLOW MOVING THUNDERSTORMS COULD
CAUSE SOME LOCALIZED FLOODING...ESPECIALLY E SLOPES AND RIDGES OF
NRN MOUNTAINS. NOT READY FOR FLASH FLOOD WATCH YET BUT WILL HAVE TO
MONITOR CLOSELY. THERMAL LOW MOVES CLOSER TO COAST MON WITH WEAKER
ONSHORE OR EVEN WEAK OFFSHORE GRADIENTS. THIS WILL LIMIT ANY EARLY
MORNING COASTAL STRATUS TO PATCHY AT BEST. MAX TEMPS WILL BE HIGHLY
DEPENDENT ON RH/CLOUDS COVER IN MOUNTAINS AND DESERTS AND COULD GET
SLIGHT COOLING NEXT COUPLE DAYS...ESPECIALLY IN DESERTS. SHOULD
HAVE SOME WARMING W OF MOUNTAINS. HOWEVER...WILL STILL GET SEA
BREEZE TO THERMAL LOW INLAND EACH AFTERNOON THAT WILL HELP MODERATE
COASTAL TEMPS. SOME INDICATIONS OF STRONGER ELY FLOW AT MID AND HI
LEVELS WITH INCREASING RH LATE MON INTO TUE. SO EXPECT CONTINUED
MOUNTAIN/DESERTS THUNDERSTORMS AND POSSIBILITY OF SOME GETTING W OF
MOUNTAINS...EVEN TO COAST.

LONGER RANGE PROGS CONTINUE TO INDICATE TROF MOVING PAST TO N WITH
DRIER SW FLOW ALOFT TOWARD THE SECOND HALF OF WEEK.

SAN 0000

.SAN...NONE.

ATKIN

In the hours before

Special weather statement, Jul 11, 1:44 PM PDT, 5 hours 46 minutes before
CAZ042-043-048>050-055>058-060>062-121100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1100 AM PDT SUN JUL 11 1999

...VERY WARM AND HUMID CONDITIONS FOR EXTREME SOUTHWESTERN
CALIFORNIA INTO TUESDAY...

...MONSOONAL MOISTURE WILL CONTINUE TO CAUSE THUNDERSTORMS IN THE
MOUNTAINS AND DESERTS...

A VERY WARM AND HUMID AIR MASS WILL LINGER ACROSS EXTREME
SOUTHWESTERN CALIFORNIA INTO TUESDAY.  THIS WILL CONTINUE TO BRING
AFTERNOON AND EVENING THUNDERSTORMS TO THE MOUNTAINS AND DESERTS.

HIGH TEMPERATURES WILL BE IN THE 80S NEAR THE COAST AND IN THE
MOUNTAINS...90S TO NEAR 105 IN THE INLAND VALLEYS...AND 103 TO 108
IN THE DESERTS. OVERNIGHT LOWS WILL REMAIN BALMY...WITH MINIMUM
READINGS GENERALLY BETWEEN 65 AND 70 DEGREES ACROSS COASTAL AND
VALLEY AREAS. THE COMBINATION OF HEAT AND FAIRLY HIGH HUMIDITY WILL
MAKE DAYTIME ACTIVITIES MORE STRESSFUL.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS
AND DESERTS EACH DAY. A FEW SHOWERS COULD EVEN DRIFT WEST OVER THE
INLAND VALLEYS. DUE TO THE SLOW MOVEMENT OF THE THUNDERSTORMS AND
MOIST ATMOSPHERE...THE MAIN THREAT FROM THESE STORMS WILL BE THE
POTENTIAL FOR FLASH FLOODING IN THE MOUNTAINS AND DESERTS. PEOPLE
IN THESE AREAS SHOULD STAY INFORMED ON CURRENT WEATHER CONDITIONS
IN CASE A FLASH FLOOD WATCH OR WARNING IS ISSUED.

ATKIN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 5:26 PM PDTSevere Thunderstorm WarningSGXRiverside34 min
Jul 11, 5:55 PM PDTFlash Flood WarningSGXSan Bernardino2 hr
Jul 11, 5:55 PM PDTFlash Flood WarningSGXRiverside2 hr
Jul 11, 8:20 PM PDTFlash Flood WarningSGXSan Diego100 min
Jul 12, 2:00 PM PDTFlash Flood WarningSGXSan Diego30 min
Jul 12, 2:00 PM PDTFlash Flood WarningSGXSan Diego2 hr

Nearby

Flash Flood Warnings in California, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.